Nevada, 2005

High Wind in Nevada, January 8, 2005

January 8, 2005 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 8, 3:30 PM PST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 8, 3:30 PM PST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 PM PST SAT JAN 8 2005

.SHORT TERM...
INTENSE LOW PRESSURE SYSTEM OFF PAC NW CST WITH STRONG
SWLY FLOW ALOFT OVER AREA TODAY AND TONIGHT. MTN TOP WINDS
ALONG SIERRA CREST OVER 140 MPH FROM SW WHILE WRN NV VALLEYS
MORE SOUTHERLY AT 20 TO 40 MPH. STRONG WINDS COMBINED WITH
HEAVY SNOW CREATING WIDESPREAD WHITE OUT CONDITIONS  WITH
BLOWING AND DRIFTING SNOW OVER EXPOSED AREAS IN THE SIERRA AND WRN
NV VALLEYS THROUGH THIS EVENING. DYNAMIC LIFTING AND INSTABLITY DROP
OFF AFTER 10 PM THIS EVENING WITH MAINLY LIGHT OROGRAPHIC SNOW
EXPECTED ON SUNDAY WITH LIGHT SPILLOVER SNOW SHOWERS INTO WRN NV
VALLEYS. NEXT COLD FRONT PUSHES THROUGH AREA LATE MONDAY AFTERNOON
AND EVENING WITH ANOTHER ROUND OF HEAVY SNOW. ADDITIONAL SNOW
ACCUMULATIONS OF 12 TO 18 INCHES IN WRN NV VALLEYS WEST OF
HIGHWAY 395 WITH 2 TO 4 FEET IN TAHOE BASIN AND 4 TO 7 FEET
ABOVE 7000 FEET ALONG SIERRA CREST BY TUESDAY MORNING. SYSTEM
MOVES THROUGH AREA TUESDAY MORNING WITH DECREASING SNOW SHOWERS
TUESDAY DURING THE DAY. CLEARING TUESDAY NIGHT WITH VERY COLD
LOW TEMPERATURES WED MORNING WITH FRESH SNOW COVER. CYLKE

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGING IN THE EASTERN PACIFIC WILL BRING A DRY NORTHWEST FLOW
TO THE REGION. RECENT HEAVY SNOWFALL WILL KEEP VALLEY TEMPERATURES
COLD...WELL BELOW GUIDANCE. INCREASING DAYTIME RADIATION WILL
NONETHELESS ALLOW FOR SOME SLOW SNOWMELT...LEADING TO FOG
DEVELOPMENT. I KEPT TEMPERATURES FAIRLY STEADY THROUGH THE EXTENDED
FOR NOW...WITH NOT MUCH OF A CHANGE IN GFS 850-700 MB COLUMN. 00Z
GFS UNDERCUTS THE RIDGE WITH A WEAK SHORTWAVE MOVING INTO SOUTHERN
NEVADA ON SATURDAY. I ADDED SOME LOW POPS IN...BUT KEPT DRY FOR NOW
AS IT APPEARS THAT BETTER DEVELOPMENT WILL OCCUR AS THE LOW ENTERS
THE UTAH/ARIZONA REGION. SHULZ

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NVZ002-003-005 THRU 4 AM TUESDAY.
     .SNOW AND BLOWING SNOW ADVISORY NVZ001-004 THRU 10 PM THIS
      EVENING.
.CA...WINTER STORM WARNING CAZ070>073 THRU 4 AM TUESDAY.

&&
Hazardous weather outlook, Jan 8, 6:46 AM PST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
646 AM PST SAT JAN 8 2005

CAZ070>073-NVZ001>005-091500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
646 AM PST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

WINTER STORM WARNINGS HAVE BEEN ISSUED FOR EASTERN CALIFORNIA AND
PORTIONS OF WESTERN NEVADA. SEE THE LATEST WINTER WEATHER MESSAGE
/WWUS45 KREV WSWREV/ FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOWFALL IS EXPECTED TO CONTINUE THROUGH MONDAY EVENING BEFORE
TAPERING OFF TO SNOW SHOWERS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
THE SKYWARN NETWORK HAS BEEN ACTIVATED AND WILL BE MONITORED
REMOTELY BY THE NATIONAL WEATHER SERVICE IN RENO. WEATHER SPOTTERS
ARE ASKED TO REPORT SIGNIFICANT SNOW ACCUMULATIONS AND SNOWFALL
RATES ACCORDING TO ESTABLISHED PROCEDURES TO THE NATIONAL WEATHER
SERVICE.

JBONK

In the hours before

Local storm report, Jan 8, 11:54 AM PST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1154 AM PST SAT JAN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     NON-TSTM WND GST WALKER                  38.52N 119.48W
01/08/2005  58 MPH           MONO               CA   MESONET

            RAWS SENSOR.

0615 PM     NON-TSTM WND GST 2 S WASHOE CITY         39.29N 119.81W
01/07/2005  59 MPH           WASHOE             NV   MESONET

            NDOT WIND SENSOR AT WASHOE VALLEY.

0550 PM     NON-TSTM WND GST STEAD                   39.64N 119.88W
01/07/2005  63 MPH           WASHOE             NV   MESONET

            ALSO GUSTS ABOVE 60 MPH BETWEEN 800 AND 820 PM. DRI WIND
            SENSOR.

0540 PM     NON-TSTM WND GST 10 S RENO               39.39N 119.82W
01/07/2005  58 MPH           WASHOE             NV   MESONET

            DRI SENSOR AT WOLF RUN GOLF COURSE.

0530 PM     NON-TSTM WND GST GARDNERVILLE            38.94N 119.74W
01/07/2005  60 MPH           DOUGLAS            NV   MESONET

            NDOT WIND SENSOR.

0520 PM     NON-TSTM WND GST 12 N RENO               39.71N 119.82W
01/07/2005  62 MPH           WASHOE             NV   MESONET

            DESERT SPRINGS RAWS SENSOR.

0345 PM     NON-TSTM WND GST WALKER                  38.52N 119.48W
01/07/2005  58 MPH           MONO               CA   MESONET

            RAWS SENSOR.

&&

MDEUTSCH
Local storm report, Jan 8, 1:18 PM PST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
118 PM PST SAT JAN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HEAVY SNOW       WELLINGTON              38.76N 119.38W
01/08/2005  12.0 INCH        LYON               NV   TRAINED SPOTTER

            STORM TOTAL.

0100 PM     HEAVY SNOW       LAKE CITY               41.64N 120.22W
01/08/2005  7.0 INCH         MODOC              CA   TRAINED SPOTTER

            STORM TOTAL AT 4800 FT. WINDY WITH DRIFTING SNOW.

0100 PM     HEAVY SNOW       SOUTH LAKE TAHOE        38.94N 119.98W
01/08/2005  22.0 INCH        EL DORADO          CA   CO-OP OBSERVER

            STORM TOTAL. ESTIMATE 6 INCHES SINCE 6 AM.

1240 PM     HEAVY SNOW       SPANISH SPRINGS         39.62N 119.72W
01/08/2005  8.0 INCH         WASHOE             NV   TRAINED SPOTTER

            STORM TOTAL. ESTIMATE 3/4 INCH IN 10 MIN 1230-1240 PM.

1240 PM     HEAVY SNOW       BRIDGEPORT              38.26N 119.22W
01/08/2005  18.0 INCH        MONO               CA   LAW ENFORCEMENT

            STORM TOTAL.

1220 PM     HEAVY SNOW       6 SE SUSANVILLE         39.89N 119.52W
01/08/2005  16.0 INCH        WASHOE             NV   TRAINED SPOTTER

            STORM TOTAL AT 4800 FT. 6 INCHES SINCE 6 PM FRIDAY.

1210 PM     HEAVY SNOW       CARSON CITY             39.17N 119.76W
01/08/2005  13.5 INCH        CARSON CITY        NV   TRAINED SPOTTER

            STORM TOTAL NEAR AIRPORT.

1205 PM     HEAVY SNOW       SUSANVILLE              40.41N 120.65W
01/08/2005  12.0 INCH        LASSEN             CA   LAW ENFORCEMENT

            10-12 INCH STORM TOTAL.

1135 AM     SNOW             SILVER SPRINGS          39.42N 119.22W
01/08/2005  3.0 INCH         LYON               NV   TRAINED SPOTTER

            STORM TOTAL.

1130 AM     HEAVY SNOW       MAMMOTH MOUNTAIN        37.65N 119.03W
01/08/2005  30.0 INCH        MONO               CA   SKI RESORT

1055 AM     HEAVY SNOW       3 NW CARSON CITY        39.20N 119.81W
01/08/2005  21.0 INCH        CARSON CITY        NV   TRAINED SPOTTER

            STORM TOTAL AT 5300 FT

1045 AM     HEAVY SNOW       4 NE RENO               39.58N 119.77W
01/08/2005  17.3 INCH        WASHOE             NV   OFFICIAL NWS OBS

            AT NWS OFFICE. STORM TOTAL SINCE 5 AM FRIDAY. 10 INCHES
            SINCE MIDNIGHT. ELEVATION 4973 FEET.

0800 AM     HEAVY SNOW       DAGGET PASS             38.98N 119.89W
01/08/2005  16.0 INCH        DOUGLAS            NV   AMATEUR RADIO

            STORM TOTAL.

0800 AM     SNOW             GERLACH                 40.65N 119.35W
01/08/2005  3.0 INCH         WASHOE             NV   CO-OP OBSERVER

            STORM TOTAL.

0800 AM     HEAVY SNOW       LEE VINING              37.96N 119.12W
01/08/2005  16.0 INCH        MONO               CA   CO-OP OBSERVER

            STORM TOTAL.

0800 AM     HEAVY SNOW       TAHOE CITY              39.17N 120.14W
01/08/2005  24.0 INCH        PLACER             CA   CO-OP OBSERVER

            STORM TOTAL.

0800 AM     HEAVY SNOW       TRUCKEE                 39.33N 120.20W
01/08/2005  16.0 INCH        NEVADA             CA   CO-OP OBSERVER

            STORM TOTAL AT AIRPORT.

0800 AM     HEAVY SNOW       VIRGINIA CITY           39.31N 119.64W
01/08/2005  16.5 INCH        STOREY             NV   CO-OP OBSERVER

            STORM TOTAL.

0800 AM     HEAVY SNOW       BOCA RESERVOIR          39.40N 120.09W
01/08/2005  20.0 INCH        NEVADA             CA   CO-OP OBSERVER

            STORM TOTAL.

&&

MDEUTSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
January 8, 5:18 PM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 50 kt (58 mph) wind gust reported by a trained weather spotter 6 miles southwest of Gardnerville.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470381.